Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS State College, PA

July 5, 2003Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2003, 3:21 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 3:21 PM EDT (19:21 UTC)
Expired
Jul 5, 2003, 4:00 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Lancaster County, PA, York County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 051921
SVRCTP
PAC071-133-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF LITITZ TO 6
  MILES NORTHWEST OF DALLASTOWN...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROTHSVILLE AND RED LION AROUND 325 PM.
  DENVER AND WINDSOR AROUND 330 PM.
  WILLOW STREET AROUND 335 PM.
  TERRE HILL AND STRASBURG AROUND 340 PM.
  SHENKS FERRY AROUND 345 PM.
  SUNNYBURN AND HOLTWOOD AROUND 350 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS LINE OF STORMS IF YOU ARE IN THE PATH OF THESE 
STORMS...MOVE TO A SUBSTATIAL SHELTER NOW

LAT...LON 4027 7621 4001 7649 3990 7669 3973 7636
          3975 7613 3987 7603 4016 7594

LAMBERT/MARTIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:45 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 12:45 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT SAT JUL 05 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. WILL CALL FOR DRY WEATHER
FOR NEXT SAT. NEW AVN/MREFS WOULD SUPPORT CUTTING POPS BACK ON THU...
THUS I WILL MOST LIKELY DO THAT TOO.

...DISC...

...SHORT TERM...

ANOTHER HOT DAY IN STORE FOR THE AREA. SOME SHOWERS AND STORMS
AGAIN...AS AREA OF CONVECTION TO THE WEST WORKS EASTWARD.

BEST DYNAMICS TO THE NW...WHILE BEST DEWPOINTS AND HEATING TO THE SE.

LIMITING FACTORS WILL BE WARM TEMPS AT 500 MB...MINUS 7...AND THAT
WE ARE ON SOUTHERN EDGE OF THE WESTERLIES.

ESTIMATED VIL FOR SEVERE AROUND 55 TO 60.

WILL JUST KEEP CHC POPS ALL AREAS. LOOKS LIKE SMALL EAST...WEST LINE
TRYING TO FORM FROM ABOUT STATE COLLEGE...EASTWARD ALONG I-80.
PLENTY OF ACTIVITY WELL BACK TO THE NW...OVER MI.

FOR SUNDAY...FRONT DOES NOT COME IN...BUT WINDS SHIFT. WITH WIND
SHIFT AND DEWPOINTS FALLING A LITTLE...CONVECTION WILL BE VERY
LIMITED. BEST CHC S PA.

IF WE WANT STRONG TO SEVERE STORMS...NEED TO SEE MORE OF A S-SE
FLOW...AND MOISTURE CONVERGENCE...SOME HINTS OF THAT FOR LATE MONDAY.
WE HAVE NOT HAD THAT THIS SEASON.

...LONG TERM...

MAJOR LOW TRACKS ACROSS EASTERN CANADA TUESDAY...WITH VERY STRONG
DYNAMICS FOR JULY...SUPPORTING LARGE SCALE SEVERE OUTBREAK..BUT MOST
LIKELY N OF C PA.  WILL TRY TO BRING FRONT TO MID SUMMER FRONTAL
JUNK YARD AT BEST...THE AREA BETWEEN ROUTE 6 AND I-80...BUT MAY NOT
GET MUCH FURTHER SOUTH THAN I-90...FROM PAST EXPERIENCE AND CLIMO.
TROUGH DEEPENS MORE ON THU...MAY BRIEFLY DRAG FRONT TO THE SOUTH...
AS HEIGHTS DROP ABOUT 1 STANDARD DEVIATION BELOW NORMAL.

HARD TO GET FRONTS VERY TO THE SOUTH IN EARLY JULY...WILL WORK BACK
TO THE NORTH...BUT RISING HEIGHTS AND LOW POPS ON MREFS...WILL
KEEP FRIDAY DRY AND CALL FOR DRY WEATHER NEXT SAT.

PATTERN FAVORS A HOT RIDGE TO THE WEST...THUS HOT FOR MANY.
AFTER A LESS THAN PERFECT SPRING...SUMMER 2003 MAY BE LESS THAN
GREAT...ON EDGE OF HEAT WAVES AND MCS ACTIVITY. UG...LIKE TO SEE
SOME NORMAL WEATHER. STILL NOT AS HOT AND DRY AS OUR FIRST SUMMER
HERE 10 YEARS AGO. EVEN HOTTER...GIVEN 4 WEEKS OF NEXRAD TRAINING
WE HAD THAT SUMMER IN NORMAN OK.

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Jul 5, 4:33 AM EDT, 10 hours 48 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>053-
056>059-063>066-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY
SEVERE SIDE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY...AND SOME OF THESE STORMS COULD BE
STRONG TO LOCALLY SEVERE.  A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN ITS WAKE ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 5, 10:10 AM EDT, 5 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-064-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT SAT JUL 5 2003

...LOCALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

THUNDERSTORMS OVER THE OHIO VALLEY WILL MOVE TOWARD CENTRAL
PENNSYLVANIA THIS AFTERNOON. SOME OF THESE STORMS COULD BE ON THE
STRONG TO SEVERE SIDE. IN ADDITION...WIDELY SCATTERED
STORMS MAY DEVELOP AHEAD OF THE MAIN AREA OF CONVECTION...
AS PARTLY SUNNY SKIES ALLOW TEMPERATURES QUICKLY TO RISE
THROUGH THE 80S. WHILE THESE STORMS WILL TEND TO POP UP AND
DOWN QUICKLY...ANY STORMS THAT FORM THIS AFTERNOON AND EVENING
COULD BE ON THE STRONG TO SEVERE SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS...ESPECIALLY ACROSS WESTERN SECTIONS
OF CENTRAL PENNSYLVANIA.

IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING
WILL BE POSSIBLE.

PERSONS WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST WEATHER
CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER
INDOORS SHOULD THREATENING WEATHER APPROACH.

MARTIN
Special weather statement, Jul 5, 2:02 PM EDT, 1 hour 19 minutes before
PAZ056-057-063-065-051900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
202 PM EDT SAT JUL 5 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF YORK...
CUMBERLAND...DAUPHIN AND PERRY COUNTIES THROUGH THE MID AFTERNOON
HOURS...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
LEWISTOWN TO 9 MILES NORTH OF CARLISLE TO 9 MILES SOUTHWEST OF
CARLISLE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
BOILING SPRINGS AT 210 PM...WERTZVILLE...MONTGOMERY FERRY...
LIVERPOOL...HOGESTOWN AT 215 PM...MILLERSBURG...MECHANICSBURG...
HALIFAX...DILLSBURG AT 220 PM AND WORMLEYSBURG AT 225 PM.

THE THUNDERSTORMS WILL AFFECT THE HARRISBURG METRO AREA BETWEEN 220
AND 245 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE
STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Jul 5, 2:59 PM EDT, 22 minutes before
PAZ059-065-066-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 5 2003

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON
COUNTIES THROUGH 345 PM...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
PALMYRA TO HERSHEY TO 4 MILES NORTHWEST OF ELIZABETHTOWN TO 4 MILES
SOUTHEAST OF THREE MILE ISLAND TO 5 MILES WEST OF WEIGELSTOWN...
MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
RHEEMS...LAWN...EMIGSVILLE...AND CLEONA AT 305 PM...LEBANON...SAND
HILL...YORK...AND MOUNT JOY AT 310 PM...MARIETTA AND CORNWALL AT 315
PM.

BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH...AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:43 PM EDTSevere Thunderstorm WarningCTPWarren47 min
Jul 5, 4:08 PM EDTSevere Thunderstorm WarningCTPLancaster, York22 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.